Background A 56-year-old man with normal cardiac function received treatment with interferon α-2b for malignant melanoma. Eight months after the initiation of therapy he developed fatigue and dyspnea on exertion. Two months later, he was admitted to hospital with ORTHOPNEA, worsening dyspnea and cough. Physical examination findings were consistent with congestive heart failure. Laboratory studies were notable for hypothyroidism. Echocardiography revealed severe, global left-ventricular dysfunction.
Investigations Echocardiogram, electrocardiogram, serum chemistries, coronary angiography, right-heart and left-heart catheterization and endomyocardial biopsy.
Diagnosis Interferon α-2b-induced cardiomyopathy.
Management Intravenous dobutamine and dopamine for cardiogenic shock and discontinuation of interferon α-2b.
This is a preview of subscription content, access via your institution
Subscribe to this journal
Receive 12 print issues and online access
$189.00 per year
only $15.75 per issue
Rent or buy this article
Get just this article for as long as you need it
Prices may be subject to local taxes which are calculated during checkout
Grimley PM et al. (1985) Tubuloreticular inclusions in peripheral blood mononuclear cells related to systemic therapy with alpha-interferon. Lab Invest 52: 638–649
Felker GM et al. (2000) Underlying causes and long-term survival in patients with initially unexplained cardiomyopathy. N Engl J Med 342: 1077–1084
Klein I and Ojamaa K (2001) Thyroid hormone and the cardiovascular system. N Engl J Med 344: 501–509
Midroni G et al. (2000) Endoneurial vasculitis and tubuloreticular inclusions in peripheral nerve biopsy. Clin Neuropathol 19: 70–76
Deyton LR et al. (1989) Reversible cardiac dysfunction associated with interferon alfa therapy in AIDS patients with Kaposi's sarcoma. N Engl J Med 321: 1246–1249
Sacchi S et al. (1995) Immune-mediated and unusual complications during interferon alfa therapy in chronic myelogenous leukemia. J Clin Oncol 13: 2401–2407
Roti E et al. (1996) Multiple changes in thyroid function in patients with chronic active HCV hepatitis treated with recombinant interferon-alpha. Am J Med 101: 482–487
Aretz HT et al. (1987) Myocarditis. A histopathologic definition and classification. Am J Cardiovasc Pathol 1: 3–14
Brassard DL et al. (2002) Interferon-alpha as an immunotherapeutic protein. J Leukoc Biol 71: 565–581
Ardehali H et al. (2004) Endomyocardial biopsy plays a role in diagnosing patients with unexplained cardiomyopathy. Am Heart J 147: 919–923
The authors thank Kenneth L Baughman for advice on this manuscript. This work was supported in part by the Johns Hopkins DW Reynolds Foundation.
The authors declare no competing financial interests.
Rights and permissions
About this article
Cite this article
Khakoo, A., Halushka, M., Rame, J. et al. Reversible cardiomyopathy caused by administration of interferon α. Nat Rev Cardiol 2, 53–57 (2005). https://doi.org/10.1038/ncpcardio0069
This article is cited by
Cardiotoxicity of Systemic Melanoma Treatments
Current Treatment Options in Oncology (2022)
Biological Drugs: Classic Adverse Effects and New Clinical Evidences
Cardiovascular Toxicology (2012)
Acute myocardial infarction and cardiogenic shock
Medizinische Klinik - Intensivmedizin und Notfallmedizin (2012)
Pericardial effusion and tamponade following interferon alpha treatment for locally advanced melanoma
Medical Oncology (2012)